pred causing arthritis?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

heatmiser
Veteran Member


Date Joined May 2003
Total Posts : 1671
   Posted 12/9/2009 9:12 PM (GMT -7)   
I've noticed in the past that when I've tapered off pred my arthritis seemed to get worse. I recently tapered off again and it is worse than ever. Has anyone else noticed this and if so, should I expect it to get better or is this my new level of pain to live with? The darvocet they give me barely seems to help. If it's going to be like this I think I'm going to have to request something else to help with the pain. By the time I'm done with work, where I'm on my feet for a shift, I can barely walk or climb my stairs. I even have pain in new areas. I feel like I aged about 40 years over the last couple of months.
Dxd CD in 2003. Scope Aug/09 shows UC.
Meds: Colazal, prilosec, darvocet


Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14995
   Posted 12/10/2009 7:39 AM (GMT -7)   
It will increase my arthritic pain, but only for about a week after I get off. Sounds like you might want to get in to see a Rheumy. Good luck!
Gail*Nanners* Co-Moderator for Crohns Disease & Anxiety/Panic
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*

flowery
Regular Member


Date Joined Jul 2008
Total Posts : 440
   Posted 12/11/2009 3:45 AM (GMT -7)   
I get this way really bad after a taper. GI doctor tapers me slower now...I mean real slow! I'm cutting my pills in half ...than quarters...kinda funny. I didn't care, whatever it takes! My "reactive-arthritus" lasted up to two months. I get pain in my wrists, neck, elbow, knees ...pretty much every joint. Sometimes they heat up to, like a fever in my joint. 
 I'd work on my feet all day and by the time my shift was done...I'd just sit and cry. Went to a Rheumy ..He suggested changing to Remicade. GI doctor said NO..I'm on Imuran and it was working for the CD. Sometimes, I think they need to get together and talk things over! UGGH! I just wanted to be out of pain! I didn't care if it ment hanging upside down all day! They put me on Darvocet too. It worked at first...then it didn't and I'd get withdrawls headaches with that... it calmed me down that's about it. I seriously don't want to move when it gets like that! A staircase looks like Mt. Everest! 
Keep your chin up...it DOES get better! Make sure your eating anti-inflammitory food too(watch salt). Take fish oil it helps alot! Maybe talk with you place of employement about what your going through. Most places are pretty understandable about the situation. I explained it to my employers and I worked shorter shifts for awhile.
Take Care
Flowery
 "Get busy living or get busy dying"
Dx in 2005 with Crohns after a Hysterectomy. Re-section in 2006...came apart so got to do it again! Frequent Kidney stones and Shingles... a new present as of 08-09 Diabetes Type 2. Total of 12 surgerys.
Imran, Asacol, Colestid, Bentyl, Lamotil, Paxil, Nexium, Probiodicts, Vit D, Folic Acid, Lots of Potassium, Fish Oil, up to 6 Immodium a day. Oh, and one Giant Pill holder!
 
 
               
                        


Wolfie40
Veteran Member


Date Joined Dec 2008
Total Posts : 947
   Posted 12/11/2009 4:56 AM (GMT -7)   
I've been on Pred at least a dozen times and everytime  I taper off my joints hurt really bad. It usually only lasts a week or two. I'm not sure as to why this happens.
Diagnosed with Crohns in 2001
First and hopefully last Ileocecectomy 2/18/2009

Medications: Asacol, Precription Folic Acid, Multivitamin, 1000mg Calcium, Vitamin D, Probiotics, Pepcid Complete, Questran,  Monthly B-12 injections.

Living a Great life with my Wife and my two Chocolate Labs
Hunter & Hailey.
I love them dearly.


ZenaWP
Veteran Member


Date Joined Aug 2007
Total Posts : 884
   Posted 12/11/2009 10:22 AM (GMT -7)   
I'm on pred because of my arthritis and we've tried to taper me off, but then my arthritis flares again and we have to keep me on it.  I started flaring back in mid-January and was convinced it would only last for a few months until winter was over.  That's how I made it through the day...knowing it wouldn't last much longer.  That was 11 months ago and we have not been able to get it under control for more than a few weeks at a time.  So, I've now accepted that this is my new normal...as much as I don't like it. 

Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 


Homeboy
Veteran Member


Date Joined Dec 2005
Total Posts : 637
   Posted 12/11/2009 12:55 PM (GMT -7)   
Prednisone pulls calcium from your body. Taking calcium while on prednisone is highly recommended. Vitamin D helps your body to absorb calcium, so look for a supplement with both Vitamin D and calcium.

I recently found that sam's club sells (member's mark brand) calcium 630mg(63% rda) with D 400IU(100% rda), 400 pills for under 5$.

It may or may not help with your arthritis, since crohns alone, without using prednisone can cause joint and bone issues too.
Humira 2 times a month, Lialda 2 X day, Phenergen PRN, Remeron 30mg day, Pain Meds, Prednisone 20mg Every Other Day
Semi@ridemr2.com -- FaceBook


meshuganeh
Regular Member


Date Joined Sep 2003
Total Posts : 42
   Posted 12/11/2009 4:18 PM (GMT -7)   
Heatmiser, sorry to hear what you are going through.

When I was first diagnosed with CD I was only put on Asacol. It seemed to help my symptoms fine for about 3 months. However, after those three months I had a serious flare which included major arthritis-like symptoms. I could barely walk, joints were swollen and red and felt like they were going to explode. I was immediately put on prednisone and those symptoms cleared up. I was weened off of the prednisone to entocort, which is something like prednisone that is time released to act topically on the CD itself (rather than being systemic) - at least that is how I remember it (medical professionals please feel free to correct me). I was then weened off of that as the 6MP kicked in (I was put on it immediately, and it takes about 10 weeks to start working).

The 6MP has handled my arthritis-like conditions pretty well. I have had no major arthritis flares since i have been on it (six years). I do notice occassional periods of stiffness and achiness in the joints and even soft tissues...but its generally manageable (I am able to golf and snowboard).

When I had the major flare I saw a rheumatologist. He told me that I was having "crohn's-related arthritis" and that it is similar to rheumatoid arthritis but that typically they do not see the long term joint deterioration in crohn's-related arthritis that they see with rheumatoid arthritis.

Anyways, the advice above about vitamins is good. With CD and UC remember you're body has a hard time absorbing necessary nutrients so its important that you are getting as much nutritional bang as you possibly can out of your diet. Your joints can be affected by this lack of nutrients (not to mention the possibility of a lack of hydration which could also affect your joints).

I am sorry to hear that you have to be on your feet at work. I remember how bad my pain was and I cannot imagine doing that. I would recommend seeing if there is any tasks you can complete while sitting down (may be impossible depending on what you do, but its worth trying). Since prednisone is not really a long term CD/UC management drug, you should definitely discuss with your GI how your disease should be managed going forward. These arthritis symptoms are part of the disease and should be dealt with just as your gut. The vitamins are great to supplement your diet (since you are likely pooping out most of your nutrients) and they can be a great boost on top of whatever your GI is doing, but they shouldn't be used to replace medication. Based on the medications you listed above, it looks like you are in a similar position as I was. It is my understanding that the Colazal is similar to Asacol, and treats the lining of the colon topically, however, I think you should ask the doc how he/she plans to treat the disease as it is affecting other parts of your body. For me, the answer has been 6MP (which is not without its own issues). Long story short, talk to your GI doc about how to treat these symptoms long term (since prednisone is a short term answer).

Hang in there, I applaud you for being able to tough it through your shifts, and know that all this struggle and pain is making you a stronger person. One day in the future you will reap the rewards of the inner fortitude you are developing.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 2:50 PM (GMT -7)
There are a total of 2,733,707 posts in 301,145 threads.
View Active Threads


Who's Online
This forum has 151278 registered members. Please welcome our newest member, northerner.
386 Guest(s), 18 Registered Member(s) are currently online.  Details
cupcakespinkgal, Alcie, ewafromwarsaw, KAR90, Rikky1, northerner, NiceGuyEddie, Tick41, Hoshie, Huddie, pmm73, maria2016, FL, dbwilco, Hilander64, snowboat, gilly2, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer